Texas, 2004Flash Flood and Hail in Texas, June 16, 2004
June 16, 2004 · NWS MAF · 3 events in 2 counties and zones
Severe thunderstorms resulted in large hail, damaging winds, and flash flooding across the Davis Mountains and the Big Bend of west Texas during the late afternoon and evening of the 16th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms resulted in large hail, damaging winds, and flash flooding across the Davis Mountains and the Big Bend of west Texas during the late afternoon and evening of the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 16, 1:27 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 16, 1:27 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT WED JUN 16 2004
.SHORT TERM...
18Z SURFACE OBS INDICATE MOISTURE HAS PUSHED WELL INTO THE WESTERN
EDGE OF THE CWA WITH A DEWPOINT TEMPERATURE OF 24F NOTED AT KGDP AND
59F AT KCNM. THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE DAVIS
MOUNTAINS AND WE EXPECT THUNDERSTORMS TO CONTINUE AND EXPAND ACROSS
THE BIG BEND INTO THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN
THROUGH THE EVENING HOURS. LOW-LEVEL WIND FIELD HAS GRADUALLY BECOME
A LITTLE BETTER ORGANIZED...BUT MID AND UPPER LEVEL WINDS ARE VERY
WEAK. HOWEVER...GIVEN THE UNSTABLE CONDITIONS ACROSS THE WESTERN
PERMIAN BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND
REGION...WE WILL KEEP THE MENTION OF SEVERE THUNDERSTORMS. FORECAST
SOUNDINGS ARE SHOWING AN INVERTED V LOOK WHICH FAVORS DAMAGING
WIND GUSTS. MARGINALLY SEVERE HAIL IS ALSO POSSIBLE AND WE WILL
INCLUDE THE MENTION OF BOTH HAIL AND WINDS IN THE FORECAST.
.LONG TERM...
LITTLE CHANGE ANTICIPATED FROM EARLIER FORECAST. UPPER LOW OVER
THE SOUTHEAST TX COAST...WHICH HAD BEEN RETROGRADING OVER THE PAST
TWO DAYS TOWARD THE CWA WILL START TO EJECT NEWD BY THURSDAY AS IT
BECOMES ENTRAINED IN THE WESTERLIES AND SHEARS NORTHEAST. UPPER
RIDGE OVER NRN MEXICO LOOKS AS THOUGH IT WILL EXPAND AS A RESULT.
MEANWHILE...BOTH THE ETA AND GFS MODELS AGREE THAT THE CA TROUGH
AXIS REMAINS QUASI-STATIONARY UNTIL THE END OF THE FORECAST
PERIOD...PROBABLY DUE TO THE EXPANSION OF AFOREMENTIONED RIDGE.
EXPECT SHORTWAVE TROUGHS TO WRAP AROUND THIS UPPER TROUGH AND
MEXICAN RIDGE BY THE END OF THE WEEK. THIS WILL KEEP THE CHANCE OF
ISOLD TS OVER MUCH OF THE CWA DURING THE WEEKEND. PRECIP POPS WILL
BE KEPT FAIRLY LOW AS MOST OF THESE EPISODES WILL BE HIT OR MISS.
FURTHER OUT INTO DAYS 5-7...THE ONLY CHANCE OF PRECIP WILL BE
PRIMARILY OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS.
AT THE SURFACE...THE TAIL END OF A COLD FRONT MAY REACH THE NRN CWA
BY THURSDAY. COUPLE THIS FEATURE WITH THE DRYLINE AND WE MAY SEE
SOME TSRA IF ENOUGH MOISTURE CAN CONVERGE ALONG IT. HIGH
TEMPERATURES WILL REMAIN IN THE UPPER 90S THROUGH THE CENTURY MARK
EACH DAY THROUGH THE PERIOD AS THE AIRMASS WILL NOT CHANGE MUCH.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 99 70 98 / 10 10 0 0
CARLSBAD NM 70 103 68 100 / 30 10 10 10
DRYDEN TX 75 96 73 95 / 10 10 10 10
FORT STOCKTON TX 74 101 71 100 / 30 10 10 10
GUADALUPE PASS TX 69 97 65 94 / 10 0 10 10
HOBBS NM 71 102 68 99 / 30 20 10 10
MARFA TX 62 92 60 91 / 40 10 20 20
MIDLAND INTL AIRPORT TX 74 99 70 99 / 20 10 10 10
ODESSA TX 74 100 70 99 / 30 10 10 10
WINK TX 76 106 72 103 / 40 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
06/02
Hazardous weather outlook, Jun 16, 2:00 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED JUN 16 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY WEST OF A
LAMESA...MIDLAND...FORT STOCKTON...PANTHER JUNCTION LINE.
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...THE SLOW MOVEMENT OF THESE THUNDERSTORMS MAY PRODUCE
LOCALIZED FLOODING OF ARROYOS...CREEKS AND OTHER LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WEST OF A LAMESA...MIDLAND...FORT STOCKTON...
PANTHER JUNCTION LINE IS REQUESTED THROUGH THIS EVENING.
Event by event
1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Reeves
- When
- June 16, 3:05 PM CST
- Where
- Reeves County, Saragosa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.017, -103.650
Severe thunderstorm winds stripped large branches out of trees in Saragosa.
Flash Flood, Brewster
- When
- June 16, 6:26 PM CST to 8:00 PM CST
- Where
- Brewster County, 10 mi ENE of Alpine
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
A fire department captain became stranded on Ranch Road 6 northeast of Alpine when heavy rainfall and flash flooding caused the normally dry Black Creek to run at least one hundred yards wide. The rushing water "scoured" trees and removed boulders.
Hail, Brewster
- When
- June 16, 6:37 PM CST to 6:45 PM CST
- Where
- Brewster County, Panther Junction
- Measured
- 1.75 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 29.300, -103.300
Quarter to golfball size hail was reported at the Big Bend National Park headquarters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 16, 20041 injured · $150,000 · F2 · 17 events
- Flash Flood in South Dakota, June 16, 2004$10 million · 1 event
- Hail and Damaging Winds in Texas, June 16, 2004$2.3 million · 2.75 in hail · 12 events
- Flash Flooding in Ohio, June 16 to 17, 2004$1.9 million · 2 events
- Flash Flooding in Arkansas, June 16, 2004$1.0 million · 3 events
- Flash Flooding in Wisconsin, June 16, 2004$733,000 · 4 events
- Flash Flooding and Hail in Iowa, June 16, 2004$312,000 · 1 in hail · 17 events
- Flash Flood in South Dakota, June 16, 2004$500,000 · 1 event
- Flash Flood in Iowa, June 16, 2004$500,000 · 1 event
- Flash Flooding and Lightning Strike in Iowa, June 16 to 17, 2004$237,000 · 12 events
- Flooding in Wisconsin, June 16 to 17, 2004$360,000 · 3 events
- Flash Flooding and Damaging Wind in Illinois, June 16 to 17, 2004$90,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405540, 5405539, 5405538.